Alert archive / Georgia / Special Weather Statements in 2017

Special Weather Statement, NWS Atlanta, GA

March 30, 2017Gwinnett County, Rockdale County, Georgia

NWS Atlanta, GA issued this special weather statement at Mar 30, 2017, 8:32 PM EDT for Gwinnett County, Rockdale County, Georgia. It was in force for 28 min. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 30, 2017, 8:32 PM EDT (00:32 UTC)
Expired
Mar 30, 2017, 9:00 PM EDT
In force
28 min
Issued by
NWS Atlanta, GA
Hail
0.25 in
Wind
50

Counties Gwinnett County, GA, Rockdale County, GA

The radar

The Atlanta radar (KFFC), 73 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 30, 8:35 PM EDTTSTM WND DMG1 Nne Swift Creek, GAEM REPORTING SIGNIFICANT TREE DAMAGE AND LINES DOWN ON S DESHON RD NEAR REGAL HEIGHTS DR
Mar 30, 8:40 PM EDTTSTM WND DMG1 E The Landings, GAREPORT OF A TREE DOWN ON A HOUSE
Mar 30, 8:40 PM EDTTSTM WND DMG1 Sw Rockbridge, GAMULTIPLE TREES DOWN NEAR BERMUDA RD AND STEWART MILLS RD
Mar 30, 8:40 PM EDTTSTM WND DMGLake Lucerne Estates, GAREPORT OF A TREE BLOWN OVER ONTO A HOUSE
Mar 30, 8:40 PM EDTTSTM WND DMGMeadow Hills, GAREPORT OF A TREE BLOWN OVER ONTO A HOUSE
Mar 30, 8:40 PM EDTHAIL 1Stone Mountain, GAREPORT OF DENTS IN A GRILL AND WINDOWS SHATTERED FROM POSSIBLE QUARTER-SIZED HAIL AND STRONG WINDS WITHIN CITY LIMITS IN STONE MOUNTAIN
Mar 30, 8:45 PM EDTTSTM WND DMG1 Ne Cedar Creek, GAREPORT OF A TREE BLOWN OVER ONTO A HOUSE
Mar 30, 8:45 PM EDTTSTM WND DMG1 N Lake Lucerne Estate, GAREPORT OF A TREE BLOWN OVER ONTO A BUILDING
Mar 30, 8:45 PM EDTTSTM WND DMG1 Sw Rivermist, GAA TREE WAS BLOWN OVER ONTO A BUILDING
Mar 30, 8:45 PM EDTTSTM WND DMGShiloh Farms, GAREPORT OF TREES AND POWER LINES DOWN NEAR THE INTERSECTION OF BETHANY CHURCH RD AND WATERS WAY IN SNELLVILLE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.5 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2017-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 90 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2017-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
90 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
2069 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

538 
WWUS82 KFFC 310032
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
832 PM EDT THU MAR 30 2017
 
GAZ034-045-046-310100-
Rockdale GA-DeKalb GA-Gwinnett GA-
832 PM EDT THU MAR 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ROCKDALE...DEKALB
AND SOUTHERN GWINNETT COUNTIES UNTIL 900 PM EDT...

At 831 PM EDT...a strong thunderstorm was over Lithonia, moving 
north at 35 mph.

  HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud-to- 
           ground lightning. 

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light, unsecured objects. 

Some locations in the path of this storm include
Lawrenceville, Conyers, Duluth, Snellville, Lilburn, Norcross, Stone
Mountain, Grayson, Lithonia, Berkeley Lake, Pine Lake, Tucker,
Lakeview Estates, Mountain Park, Belmont, Arabia Mountain, Redan,
Rosebud and Snapfinger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3394 8389 3382 8394 3379 8398 3377 8396
      3364 8401 3368 8422 3396 8423 3402 8406
TIME...MOT...LOC 0031Z 186DEG 33KT 3371 8412 

HAIL...0.25IN
WIND...50MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Mar 30, 8:11 PM EDT, 21 minutes earlier.

Area forecast discussion, Mar 30, 8:11 PM EDT, 21 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
811 PM EDT Thu Mar 30 2017

.PREV DISCUSSION... /Issued 336 PM EDT Thu Mar 30 2017/

.SHORT TERM /Tonight through Friday Night/...

Progressive pattern will continue through the short-term as an omega
block remains anchored over western Europe. Current water vapor loop
shows the center of a strong closed mid level low over southwest
Missouri...with several shortwaves rotating about cyclonic flow to
the south of this main low. This system is being pushed east by
potent...digging trough across the western US. Analysis of latest
sfc data reveals developing low pressure across eastern Missouri and
associated cold front draped south through lower Mississippi Valley
into the western Gulf. Warm front extends east and then southeast
across OH Valley and into Southern Appalachians...where it basically
marks the wedge front boundary from high pressure ridge extending
down Eastern US from Canada.

Radar mosaic beginning to finally light up to our west...while
activity continues to our east along and ahead of the wedge/warm
front. Large complex of thunderstorms across Gulf Coast has been
slow to move today...and is showing somewhat of a weakening trend.
Evolution of this activity into the evening hours introduces
forecast uncertainty...with many factors at play.

SPC mesoanalysis continues to portray dual jet dynamics across the
northern Gulf where right entrance region of polar jet
/associated with main closed low/ and left exit region of
subtropical jet /associated with southern shortwave/ are helping to
aid the Gulf Coast complex. As this system continues to push east
into our area...heights will continue to fall and broad scale ascent
will increase. Right now...indications are for the dual jet to
weaken as closed low moves northeast and southern wave moves east.
This would act to weaken the storm complex over the Gulf and not
completely shut off our moisture transport. However...there is the
potential for left exit region of subtropical jet to sustain the
complex into the FL panhandle and rob us some moisture.
However...as/if these processes occur...main closed low will take on
a negative tilt...which will enhance lift across a good majority of
Ga...regardless of Gulf evolution. So...all in all...evolution will
be a matter of which process is dominant.

With the above in mind...Storm development /supercellular in nature/
has already occurred across southern AL out ahead of the Gulf
complex. See no reason why these storms will not sustain themselves
through the daylight hours as adequate insolation has resulted in at
least 500-1000 J/kg MLCAPE. These storms will carry severe potential
should they move into western/SW Georgia later this afternoon given
increasing shear amidst unstable airmass. Think eventually discrete
activity will evolve into a cluster of thunderstorms /given veer-
back-veer wind profiles/ and move across majority of the area
overnight tonight into very early Friday. Regardless of discrete or
line activity....potential will exist for severe activity through
much of the overnight hours....just hard to say where exactly
largest threat will reside. All threats will be possible:
wind...hail...tornadoes. Will also monitor line of storms along the
cold front currently in western TN Valley...as this activity will
have strong lift to support it as it moves east tonight...though
aforementioned activity make have a negative effect on it.

Should see rapid clearing of precip Friday with perhaps some cu
lingering in the wake of the cold front. Surface high pressure will
be building in from the north Friday so expecting a pleasant
day...which will continue into the extended.

Kovacik

&&

.LONG TERM /Saturday through Thursday/...

Forecast looks on track with the next system arriving Monday.
Model difference in location of the low will ultimately impact
thunderstorm coverage and severity. However, it is safe to say we
will be receiving beneficial rains Monday into early Tuesday.
Models are weakening the system for mid-next week. Above normal
temperatures through the period.

PREV DISCUSSION... /issued 352 AM EDT Thu Mar 30 2017/

Warm and sunny weather returns just in time for the weekend with
upper ridging in control. Temperatures will be well above average
both Saturday and Sunday with highs by Sunday nearing 80 in north
Georgia and well into the mid 80s in central Georgia.

The tranquil weather comes to a quick end as the active pattern revs
back up. By late Sunday clouds will begin increasing ahead of the
next storm system with rain close behind. This next system will
follow a more southerly track than previous systems. The GFS brings
the surface low across southern Tennessee into north Carolina on
Monday while the ECMWF is a bit slower and farther north with the
center of the low. Regardless, expect widespread rain and
thunderstorms to overspread the area on Monday. The potential for
strong thunderstorms as well as heavy rainfall will also be a
concern during the Monday time. As the upper low passes overhead or
just north of the CWA Monday night into Tuesday morning, wraparound
rainfall can be expected into at least part of the day Tuesday.

Wednesday looks largely dry at this time, but the break in
storminess will again be brief as the progressive pattern continues.
The next storm system will already be knocking on the door of the
area, though there are model discrepancies with the timing.
Nonetheless, showers and thunderstorms will returning by the
Wednesday night into Thursday timeframe.

26/RW

&&

.AVIATION...
00Z Update...
Initial showers/storms and some possible MVFR cig and VSBY
lowering pushing north across TAF sites this evening. Have tempo
for TSRA initially from about 01-05z and may need to extend later
if another area develops to the west of the current zone. Expect
MVFR cigs hanging around through the morning though cannot rule
out a break between precip areas. Winds initial SSW 7-12 kts and
some gusts becoming more West for Friday at 10-15 kts gusting
20-22 kts. Cigs should have some lifting/scattering by 18z Friday.

//ATL Confidence...00Z Update...
Medium on TSRA and cig trends overnight.
High on all else.

Baker

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          61  75  50  80 /  90  50   5   0
Atlanta         60  73  50  76 /  90  20   5   0
Blairsville     56  65  44  70 /  90  50   5   0
Cartersville    58  71  47  74 /  90  10   5   0
Columbus        62  77  53  82 /  90  30   5   0
Gainesville     59  70  49  76 /  90  40   5   0
Macon           63  78  51  81 /  80  60   5   0
Rome            57  71  47  75 /  90  10   5   0
Peachtree City  59  74  48  78 /  90  20   5   0
Vidalia         64  82  55  83 /  60  70   5   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Kovacik
LONG TERM....26
AVIATION...Baker
Hazardous weather outlook, Mar 30, 7:45 PM EDT, 47 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Peachtree City GA
745 PM EDT Thu Mar 30 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-311915-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
745 PM EDT Thu Mar 30 2017

This Hazardous Weather Outlook is for portions of North and Central
Georgia.

.DAY ONE...Tonight...

Thunderstorm chances will increase across the area from west to east
this evening into the overnight hours. Some thunderstorms will
likely be strong to severe. Damaging winds, large hail, and a few
brief tornadoes will be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Thunderstorms will continue to exit central Georgia Friday morning.
The next chance for thunderstorms will be Monday.

.SPOTTER INFORMATION STATEMENT...

Spotters should be prepared for activation, especially during the
late evening and overnight hours tonight.

In the hours before

Special weather statement, Mar 30, 8:11 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
811 PM EDT THU MAR 30 2017

GAZ052-053-066-310045-
Coweta GA-Troup GA-Heard GA-
811 PM EDT THU MAR 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COWETA...NORTHERN
TROUP AND HEARD COUNTIES UNTIL 845 PM EDT...

At 810 PM EDT...a strong thunderstorm was over Wares Crossroads,
moving northeast at 35 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud-to-
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include
Lagrange, Franklin, Hogansville, Grantville, Centralhatchee, Corinth,
Texas, Harrisonville, Hillcrest, Wares Crossroads, Glenn and Powers
Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3337 8522 3337 8498 3324 8482 3301 8511
      3308 8523
TIME...MOT...LOC 0010Z 209DEG 31KT 3310 8510

HAIL...0.25IN
WIND...40MPH
Special weather statement, Mar 30, 8:32 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
832 PM EDT THU MAR 30 2017

GAZ034-045-046-310100-
Rockdale GA-DeKalb GA-Gwinnett GA-
832 PM EDT THU MAR 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ROCKDALE...DEKALB
AND SOUTHERN GWINNETT COUNTIES UNTIL 900 PM EDT...

At 831 PM EDT...a strong thunderstorm was over Lithonia, moving
north at 35 mph.

  HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud-to-
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include
Lawrenceville, Conyers, Duluth, Snellville, Lilburn, Norcross, Stone
Mountain, Grayson, Lithonia, Berkeley Lake, Pine Lake, Tucker,
Lakeview Estates, Mountain Park, Belmont, Arabia Mountain, Redan,
Rosebud and Snapfinger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3394 8389 3382 8394 3379 8398 3377 8396
      3364 8401 3368 8422 3396 8423 3402 8406
TIME...MOT...LOC 0031Z 186DEG 33KT 3371 8412

HAIL...0.25IN
WIND...50MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 8:11 PM EDTSpecial Weather StatementFFCHeard34 min
Mar 30, 8:38 PM EDTSevere Thunderstorm WarningFFCDeKalb, Gwinnett, Rockdale37 min
Mar 30, 9:10 PM EDTSpecial Weather StatementFFCForsyth, Hall35 min
Mar 30, 9:21 PM EDTSpecial Weather StatementFFCCobb, Douglas39 min
Mar 30, 9:34 PM EDTSpecial Weather StatementFFCBanks, Barrow, Jackson41 min
Mar 30, 9:39 PM EDTSpecial Weather StatementFFCCoweta, Meriwether51 min
Mar 30, 9:43 PM EDTSpecial Weather StatementFFCHall, Lumpkin, White32 min
Mar 30, 9:46 PM EDTSpecial Weather StatementFFCWashington44 min
Mar 30, 10:01 PM EDTSpecial Weather StatementFFCCherokee, Forsyth29 min
Mar 30, 10:06 PM EDTSpecial Weather StatementFFCBanks24 min
Mar 30, 10:16 PM EDTSevere Thunderstorm WarningFFCHancock, Taliaferro, Warren44 min
Mar 30, 10:44 PM EDTSpecial Weather StatementFFCGlascock31 min
Mar 30, 10:47 PM EDTSpecial Weather StatementFFCTaliaferro, Wilkes43 min
Mar 30, 11:49 PM EDTSpecial Weather StatementFFCHall26 min
Mar 31, 12:18 AM EDTSpecial Weather StatementFFCBanks12 min

Nearby

Special Weather Statements in Georgia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.